New Plan

Options
Mike49
Mike49 Member Posts: 261
edited March 2014 in Colorectal Cancer #1
Returned from Mayo today, new plan is FOLFIRI + Cetuximab. What can my friends tell me about either Irinotecan or cetuximab. I know there is a rash, and I thought I read something about a topical treatment for the rash.

Comments

  • tootsie1
    tootsie1 Member Posts: 5,044 Member
    Options
    A plan is good
    I can't answer your questions, but I'm glad you have a plan. Hope it works beautifully for you!

    *hugs*
    Gail
  • Kathleen808
    Kathleen808 Member Posts: 2,342 Member
    Options
    Yes, a plan
    Mike,
    So glad to hear about your plan. Wonderful that you will be moving in the right direction with good docs.

    Aloha,
    Kathleen
  • robinvan
    robinvan Member Posts: 1,012
    Options
    Hi Mike
    I have no experience with cetuximab (where DO they come up with these names anyways!) But I've had Irenotecan twice. Once in Fall 2004 with the FOLFIRI mix and once again in 2007 with Xeloda (oral 5FU) and Avastin.

    Worst affects for me were diarhea. I received an injection of Atropine pre-infusion to prevent what is known as "early diarhea" and then just went with the mega imodium doses the cancer clinic recommended afterwards. Strangely... I lost my hair on the 2nd go round with it. Not in the FOLFIRI mix. Thus the cute "cancer warrior" picture to the left!

    All the very best as you embark on this new plan!

    Rob; in Vancouver
  • dianetavegia
    dianetavegia Member Posts: 1,942 Member
    Options
    Cetuximab is Erbitux
    Erbitux is also known as Cetuximab.

    Lisa took some meds for the rash. I'm sure she'll jump in when her side of the world is more awake. I'm a lazy bum this a.m. myself. :o)

    Glad for the plan, Mike!
  • lisa42
    lisa42 Member Posts: 3,625 Member
    Options
    Erbitux/cetuximab
    Hi Mike,

    Here I am "jumping in", as Diane said. :)
    I had about the world's worse rash from the Erbitux, so my advice to you is to ask to be put on minocycline (or another oral antibiotic) the same time as you start your first treatment. I was put on it about a month after my rash took hold- it did work in getting rid of the many acne pustules (and I literally had hundreds over my face, scalp, neck, ears, chest, and arms). It took about two weeks before the pustules stopped and started healing. I then stayed on it. There is also topical ointment to use, which is what they had me start with before the oral antibiotic. My skin happens to be very sensitive, so the topical stuff just dried my skin out so much, that I was even in more pain.
    Now- not to scare you, because not everyone gets the rash that bad. I have read recently, though, that it's best to start on the oral antibiotic as a preventative, then use the topical stuff when/if still needed.
    I only stayed on it two months, because that was when the k-ras testing was first coming out. I had never even heard of it at that time (Sept '08), and it was actually my liver surgeon who ordered the test for me once he heard what I was on. I ended up testing positive for the k-ras gene mutation, which meant I had been taking Erbitux (cetuximab) up until that point and had suffered the rash for nothing (I still have a few pockmarks and lots of red mottled freckles today that have not gone away over a year later). Thank goodness for makeup, but I know that's not what most men want to use. That's why I say take the antibiotic as prevention- it's much better than trying to make the remains go away later.

    Best of luck to you on the new treatment. I'm currently on Folfiri- it's working for me, but I do have to manage the nausea. Many people on this board have taken it without nausea- I think my system is just overly sensitive.

    Do take care!!
    Lisa
  • Mary5777
    Mary5777 Member Posts: 18
    Options
    Currently on plan
    Mike, I am currently on both Erbitux and Folfiri. I have the rash but it has quieted down somewhat since i started. I had been on Folfiri previously, then taken off irrinotecan for a break. I had a spot in abdomen that showed some growth, so was put back on full Folfiri June 16, 2009 with Erbitux. The reason i am saying this, is that altho i got the rash, lost most of my hair, my PET scan this week was CLEAR. That spot is gone. So it worked for me. My onc. said i showed NO EVIDENCE OF DISEASE I have not been told that since right after colon resection in 2006. I take Docycline 100mg bid orally for my rash. The pustules are gone, the rash is more flat now. I get the nausea and diarrhea from the Folfiri controlled with compazine and ativan for nausea and immodium for diarrhea. I got the mouth sores like canker sores, which was probably the worse. I used the Magic Mouthwash, Biotene products, and zilactin b. for the sores. Good luck with the Erbitux. It gives me a chance. Mary
  • sfmarie
    sfmarie Member Posts: 602
    Options
    Plan
    My sister was on Erbitux; she had the rash, hair fall out etc. But you know what, her numbers and tumors showed serious shrinking. So, it works! I am glad you have a new plan, fantastic.
  • shrevebud
    shrevebud Member Posts: 105
    Options
    Medicines
    Hi Mike:

    I was not on Erbitux but was on its chemical cousin Vectobix - they are basically the same medicine. I was also on irinotecan. Unfortunately I did not have good experiences with either drug. I just answered a post the other day about Erbitux so I will "cut and paste" that response here - It did really nasty things to my skin, my face, scalp, my chest, stomach, back, upper torso area were all broken out and painful. My scalp bled and hurt a lot. My doctor said he had never seen a case of skin reaction this bad. We tried oral anitbiotics and antibitoic ointment - that seemed to help my face. Finally, I just told my doctor that I had stood it as long as I could and we stopped it. I still have discoloration on my skin - it looks like freckles and broken out patches - my skin used to be really smooth looking. These may fade with time. I sure don't miss being on this medicine. Sorry to give you such a bad opinion, but that was my experience. Ironically, if you develop a rash, it is seen as an indicator that the medicine is working, go figure? I was told and my research showed that steroids and things like that do not suppress the rash - it's not a histamine type rash like a poison ivy reaction is. About irinotecan, it caused me to develop really bad diarrhea and weakened my gut so much that I developed the bacterial infection C.difficel which caused more gi cramps, pain and diarrhea requiring me to be treated twice over a period of several months with generic Flagyl (midalazom I think is the generic name). Immodium did nothing to help me -at that time which was just a year ago, they were giving me bottles of lomotil - it didn't help that much either, only after we did stool specimens and found out about the infection and I got on the anti-biotic that I finally got relief. I lost a good bit of weight during this time. They also tried treating me with injections for diarrhea - I had to give them to myself 3 times a day - it didn't help either -I have forgotten the name of that medication. Irinotecan also caused my hair to fall out in clumps - after I got off it my hair came back, but it's different hair now than what I had before. After all the ups and downs with these medicines I only saw minimal improvement in my tumors, so for me it was not particularly worth going through all of that. I'm on Xeloda now -just finished my first 2 full weeks - yeah! I wish I had a better experience to share with you about those medicines but I don't. I have faith that you and your doctor will make the right decision and that whatever you decide will work for you in a positive way. I'll be thinking about you during this time. Take care. Roy
  • Mike49
    Mike49 Member Posts: 261
    Options
    Thanks
    I appreciate the well wishes and honest feedback. It's time to fight again, just getting my mind around that but I'll be a good patient. We plan to recheck a scan in a couple months to be sure were working.